Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Dodge City, KS

May 21, 2023Morton County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 21, 2023, 8:49 PM CDT for Morton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2023, 8:49 PM CDT (01:49 UTC)
Expired
May 22, 2023, 12:00 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Morton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WGUS53 KDDC 220149
FFWDDC
KSC129-220500-
/O.NEW.KDDC.FF.W.0004.230522T0149Z-230522T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
849 PM CDT Sun May 21 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southeastern Morton County in southwestern Kansas...

* Until midnight CDT.

* At 849 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Morton County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3720 10164 3720 10159 3706 10171 3710 10182
      3718 10171 3718 10168 3718 10167

FLASH FLOOD...RADAR INDICATED

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 5:47 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 21, 5:47 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
547 PM CDT Sun May 21 2023

...Updated Aviation...

.SHORT TERM...(This evening through Monday night)
Issued at 109 PM CDT Sun May 21 2023

Water vapor satellite imagery and RAP upper air analysis at 1730Z
Sunday depicts a rather nebulous 500-mb pattern, with a lone,
weak shortwave trough over the northern plains on the eastern
periphery of a weak longwave ridge over the western CONUS.
Resulting marginal DNVA over the central plains is keeping the
skies mostly clear over southwest KS, save for a thin layer of
cirrus which will likely shave a few degrees off the afternoon
highs today. At the surface, the MSLP pattern is similarly ill-
defined, with a weak lee trough in eastern CO supporting 10-20 mph
upslope southeasterly winds. Accounting for the somewhat limited
solar insolation and the lack of appreciable WAA, afternoon highs
will be near or just below normal, maxing out in the upper 70s to
low 80s.

Short range guidance/HREF both suggest the aforementioned weak
upslope flow will allow for at least some moisture advection, and
eventually support afternoon thunderstorm development across the
higher terrain of southeast CO and adjacent northeast NM. In
fact, recent visible satellite imagery shows the beginnings of a
cumulus field over this area, suggesting thunderstorm initiation
could occur within the next couple hours. Once thunderstorms
initiate, convection will expand eastward in coverage, however the
degree to which these storms reach into the DDC CWA is still in
question given the weak steering flow. Current thinking is
thunderstorms will at least reach the US-83 corridor before a
stabilizing boundary layer chokes updrafts of CAPE after sunset.
Severe weather is not currently expected as bulk shear will remain
weak (<25 kts), but 500-1000 J/Kg of CAPE will exist across the
western zones and could support brief, marginally severe hail
within the strongest storms.

Showers may linger into the morning Monday as CAMs hint at a weak
MCV developing from the previous night's convection just south of
our area, which would indeed support a localized area of
increased convergence that could sustain enough ascent for
precipitation, but pinpointing where these showers will be is a
fool's errand. Regardless, overcast skies will be maintained as a
result of the MCV, leading to a slightly cooler afternoon Monday
with highs in the low 70s. Renewed thunderstorm development is
possible Monday afternoon based on HREF guidance, however low
confidence in spatiotemporal details significantly limits
predictability.

.LONG TERM...(Tuesday through Sunday)
Issued at 218 PM CDT Sun May 21 2023

Key messages: several days of showers and thunderstorms appear
possible through the week, with little to no severe threat.
Temperatures will stay at or just below normal.

Medium range ensemble guidance indicates upper level ridging will
be maintained over southwest KS through the long term period,
with deepening troughs to the west and east of the ridge as we get
further into the week. These features will allow surface
troughing in the lee of the Rockies to continue as well,
supporting nearly constant moisture advection from the southern
plains into our area via southeasterly winds. As a result, showers
and thunderstorms will be possible every day during the long term
period, which is reflected in the GFS/ECMWF ensemble members of
which all show at least some QPF across the area. Better yet, the
weak upper level flow should remove any widespread severe threat
entirely, with only brief, isolated severe events possible. Given
this very wet pattern, high temperatures will likely stay in the
70s to low 80s throughout the period as well under abundant cloud
cover.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 545 PM CDT Sun May 21 2023

Showers and thunderstorms are developing west of GCK and LBL and
will have VCTS for those areas from after 00Z through 12Z. Storms
will move east and could affect the DDC terminal around 04-15Z and
the HYS terminal from 08Z-18Z. Main threat with the storms could
be some brief heavy rains that would lower visibility but no
severe weather is expected. Outside of the storms the flight
categories should stay mainly VFR but could get close to MVFR
flight category for Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  73  55  74 /  30  50  50  30
GCK  55  71  55  72 /  50  40  30  20
EHA  53  76  55  76 /  60  40  30  20
LBL  55  75  55  74 /  50  40  40  20
HYS  55  73  55  77 /  30  40  40  40
P28  55  76  58  75 /  20  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Tatro
Hazardous weather outlook, May 21, 4:52 AM CDT, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Sun May 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Sun May 21 2023 /352 AM MDT Sun May 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms with a primary risk of lightning are possible in
the far southwest late this afternoon through mid evening.
Isolated flash floods are possible as well, generally west of
Garden City and Liberal, to the Colorado line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible Monday afternoon
mainly in the area from Liberal to Elkhart. Hail to two inches in
diameter, damaging wind and even a tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated Today or Tonight.

MR

In the hours before

Special weather statement, May 21, 6:35 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT Sun May 21 2023

KSZ084-220015-
Morton KS-
635 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of southwestern Morton
County through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elkhart, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Morton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 10204 3724 10184 3707 10181 3700 10204
TIME...MOT...LOC 2335Z 252DEG 6KT 3706 10200

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, May 21, 6:36 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
636 PM CDT Sun May 21 2023

KSZ084-220015-
Morton KS-
636 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of southeastern Morton
County through 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3708 10177 3712 10179 3725 10168 3708 10157
TIME...MOT...LOC 2336Z 236DEG 5KT 3713 10171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, May 21, 7:20 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CDT Sun May 21 2023

KSZ063-077-220045-
Gray KS-Finney KS-
720 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of southwestern Finney
and northwestern Gray Counties through 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pierceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10098 3804 10107 3812 10058 3774 10052
TIME...MOT...LOC 0020Z 252DEG 10KT 3785 10088

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 21, 7:51 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
751 PM CDT Sun May 21 2023

KSZ062-063-220115-
Finney KS-Kearny KS-
751 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of southeastern Kearny
and southwestern Finney Counties through 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kearny
and southwestern Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 10128 3790 10135 3803 10102 3777 10092
TIME...MOT...LOC 0050Z 252DEG 14KT 3784 10124

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:20 PM CDTSpecial Weather StatementDDCFinney25 min
May 21, 7:51 PM CDTSpecial Weather StatementDDCKearny24 min
May 21, 9:09 PM CDTSpecial Weather StatementDDCSeward, Stevens51 min
May 21, 9:23 PM CDTFlash Flood WarningDDCKearny3 hr
May 22, 4:31 PM CDTSpecial Weather StatementDDCStevens29 min
May 22, 4:54 PM CDTSpecial Weather StatementDDCStanton36 min
May 22, 4:57 PM CDTSpecial Weather StatementDDCStevens33 min
May 22, 5:27 PM CDTSpecial Weather StatementDDCStevens48 min
May 22, 5:35 PM CDTSevere Thunderstorm WarningDDCStevens40 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens42 min
May 22, 6:14 PM CDTSpecial Weather StatementDDCStevens31 min
May 22, 6:36 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens39 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.